Advertisement

Reactions Weekly

, Volume 1739, Issue 1, pp 22–22 | Cite as

Allopurinol

Various toxicities: case report
Case report
  • 17 Downloads
Author Information

An event is serious (based on the ICH definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * other medically important event

A 66-year-old man developed DRESS syndrome complicated by reactivation of Epstein-Barr virus (EBV) and cytomegalovirus (CMV) infection and fatal haemophagocytic lymphohistiocytosis following treatment with allopurinol for gout.

The man, who had a history of gout, presented with spontaneous onset of oedema, excruciating pain and inflammation of the interphalangeal joints of the right hand and the first metacarpophalangeal joint. He was started on treatment with allopurinol 300mg once daily [route not stated] and diclofenac, following which rapid recovery was observed. Two weeks later, he returned to the general practitioner with complaints of erythematous maculopapular rash on his chest and arms followed by malaise, odynophagia and low grade fever.

The man was treated with...

Reference

  1. Marques PS, et al. Allopurinol-induced DRESS complicated by hemophagocytic lymphohistiocytosis. Gazzetta Medica Italiana Archivio per le Scienze Mediche 178: 72-77, No. 1, Feb 2019. Available from: URL: http://doi.org/10.23736/S0393-3660.17.03706-8 - PortugalGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Personalised recommendations